Alert archive / Kansas / Wind Advisories in 2025

Wind Advisory 9, NWS Wichita, KS

October 20, 20256 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 20, 2025, 3:07 AM CDT for 6 counties in Kansas. It took effect at Oct 20, 2025, 9:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2025, 3:07 AM CDT (08:07 UTC)
In effect from
Oct 20, 2025, 9:00 AM CDT
Expired
Oct 20, 2025, 1:00 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Chautauqua County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 132 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2025-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2025-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS73 KICT 200807
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
307 AM CDT Mon Oct 20 2025

KSZ094>096-098>100-201800-
/O.NEW.KICT.WI.Y.0009.251020T1400Z-251020T1800Z/
Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Grenola, Chanute, Coffeyville,
Independence, Neodesha, Moline, Parsons, Sedan, Longton, Cedar
Vale, Howard, and Fredonia
307 AM CDT Mon Oct 20 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM CDT THIS 
AFTERNOON...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Chautauqua, Elk, Labette, Montgomery, Neosho, and Wilson 
  Counties.

* WHEN...From 9 AM this morning to 1 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
1 follow-up statement
799 
WWUS73 KICT 201740
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1240 PM CDT Mon Oct 20 2025

KSZ094>096-098>100-201845-
/O.EXP.KICT.WI.Y.0009.000000T0000Z-251020T1800Z/
Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Howard, Neodesha, Fredonia, Moline,
Sedan, Longton, Independence, Chanute, Grenola, Parsons,
Coffeyville, and Cedar Vale
1240 PM CDT Mon Oct 20 2025

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Wind speeds have decreased below advisory levels, therefore the 
threat has ended.

$$

Jakub

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 20, 3:04 AM CDT, 3 minutes earlier. Its key messages:

  • Strong winds this morning into early afternoon across Southeast Kansas.
  • Cold front will move through this afternoon, flipping winds around to the north and increasing speeds. This will provide slightly cooler temps for Tuesday
  • Shower/storm chances return Thursday afternoon and remain through Saturday.
Area forecast discussion, Oct 20, 3:04 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 AM CDT Mon Oct 20 2025

.KEY MESSAGES...

- Strong winds this morning into early afternoon across
  Southeast Kansas.

- Cold front will move through this afternoon, flipping winds
  around to the north and increasing speeds. This will provide
  slightly cooler temps for Tuesday

- Shower/storm chances return Thursday afternoon and remain
  through Saturday.
&&

.DISCUSSION...
Issued at 304 AM CDT Mon Oct 20 2025

Water vapor imagery currently shows a shortwave trough lifting
across the Northeast Seaboard with another shortwave sliding
across the Northern Rockies. At the surface, cold front extends
from central SD into western Nebraska with high pressure
situated down across the Lower Mississippi Valley.

Southwest winds are expected to quickly increase in the 7-9am
range across the Flint Hills and especially southeast KS as
surface trough shifts southeast across western KS, increasing
pressure gradient and allowing strong low level jet to briefly
mix down. We are looking for sustained speeds in the 25-30 mph
range with some gusts around or just above 40 mph.

Shortwave trough will continue to track quickly east and by the
afternoon hours will be sliding across the Northern/Central
Plains. This will allow another cold front to push through the
forecast area. It will move through central KS in the 15-18z
time frame and southern KS in the 19z-23z range. Behind the
front, central KS may see some gusts in the 30-40 mph range,
generally after 18z. Cold front will usher-in slightly cooler
temps for Tue, with highs back into the upper 60s to around 70
degrees. Strong northwest flow will setup across the Plains for
Tue night through Wed as a deep upper low sets-up from the Great
Lakes into eastern Ontario. This will allow for surface high
pressure and warming temps to return for Wed.

ECMWF and GFS continue to agree on a compact upper impulse to
track across Southern CA on Wed and into the Central Rockies by
Thu/Thu evening. Models continued their slight slowing trend
with their 00z runs, and by 12z Fri, now have the upper wave
over Eastern CO and over OK/Southern KS by Sat morning. At this
time, it looks like the best chance for storms will be for Fri
afternoon through Fri night, primarily over southern and
southeast KS. However, rain chances will remain into Sat as the
upper low slowly progresses southeast. Not out of the question
that a few strong to potentially severe storms could affect OK
into southern KS on Fri afternoon/evening giving a rapid
increase in low level moisture along with a dryline/cold front
moving through. Strong upper jet will also be lifting into
southern KS by Fri afternoon, setting up ample wind shear for
strong/severe storms.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1222 AM CDT Mon Oct 20 2025

VFR conditions are expected to prevail at all sites over the next 24
hours. LLWS is anticipated at all sites thanks to a 40-50 kt LLJ
overhead through the early morning hours. Additionally, strong
southerly winds will persist throughout the period and strengthen
ahead of an approaching cold front, which will shift wind direction
to the west and then northwest. Sustained speeds around 20 kts are
likely at all sites with gusts exceeding 30 kts expected. Even
stronger gusts approaching 35-40 kts will be possible later this
morning and afternoon at RSL and CNU.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...JWK
Hazardous weather outlook, Oct 19, 2:21 PM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
221 PM CDT Sun Oct 19 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
221 PM CDT Sun Oct 19 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storm chances will return to the forecast for Thursday through
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.